Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 15, 2018, 2:56 PM CDT for Yalobusha County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 2:56 PM CDT (19:56 UTC)
- Expired
- May 15, 2018, 3:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 138 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
210
WUUS54 KMEG 151956
SVRMEG
MSC161-152030-
/O.NEW.KMEG.SV.W.0072.180515T1956Z-180515T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
256 PM CDT TUE MAY 15 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Yalobusha County in northwestern Mississippi...
* Until 330 PM CDT.
* At 255 PM CDT, a severe thunderstorm was located near George Payne
State Park, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Water Valley, George Payne State Park, Coffeeville, Velma and
Tillatoba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3395 8993 3416 8993 3417 8965 3394 8964
TIME...MOT...LOC 1955Z 274DEG 6KT 3406 8988
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
077
WWUS54 KMEG 152020
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
320 PM CDT TUE MAY 15 2018
MSC161-152030-
/O.EXP.KMEG.SV.W.0072.000000T0000Z-180515T2030Z/
Yalobusha MS-
320 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YALOBUSHA COUNTY
WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3395 8993 3416 8993 3417 8965 3394 8964
TIME...MOT...LOC 2020Z 274DEG 6KT 3406 8983
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:26 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 15, 12:26 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1226 PM CDT Tue May 15 2018 .DISCUSSION... Updated for 18z Aviation Discussion. && .PREV DISCUSSION... /issued 1040 AM CDT Tue May 15 2018/ .UPDATE...Morning Update. .DISCUSSION... Forecast looks on track we should begin to see more cumulus development over the next couple of hours as intense sunshine increases surface instability. Any thunderstorms that manage to develop may contain frequent lightning, heavy rain and possibly locally gusty wind. We should see near to slightly below record highs again this afternoon across the Midsouth...though records look the least likely across East Arkansas where clouds are most abundant. 30 && .PREV DISCUSSION... /issued 634 AM CDT Tue May 15 2018/ DISCUSSION...Surface analysis this morning places a quasi- stationary boundary across portions of the Middle Mississippi Valley and Southern Plains. Meanwhile, an upper level low is located in the Gulf of Mexico near Northwest Florida. Regional WSR-88D radar trends indicate showers and thunderstorms across portions of Southeast Missouri, along the MO/AR border then back through Eastern Oklahoma. Rain free conditions persist across the Mid-South early this morning with temperatures as of 3 AM CDT in the lower 70s across most locations. Convective chances through Friday will remain the primary forecast challenge in this morning's forecast issuance. An upper level ridge centered over the Mid-South is expected to gradually break down over the next 12-24 hours. A Mesoscale Convective System (MCS) over Eastern Oklahoma will gradually evolve into a Mesoscale Convective Vortex (MCV). Short term models indicate mainly rain free conditions are anticipated across the forecast area until this afternoon when convective temperatures are reached during maximum heating. At this time it appears that convective coverage may remain isolated at best across much of the area with a potential for scattered coverage west of the Mississippi River as an MCV moves across Arkansas later today. Moderately steep mid-level lapse rates, 0-6 km bulk shear values around 20 kts, and surface based CAPE values in around 3000 J/kg indicates pulse type thunderstorms will be the dominant convective mode if showers/thunderstorms develop. An isolated strong to perhaps severe thunderstorm may be possible with damaging wind being the threat if any thunderstorm can reach severe limits. Any outflow boundaries from last night's upstream convective activity could perhaps be a focusing mechanism for this afternoon's convective chances. Otherwise, another day of near record to record high temperatures are expected across the Mid-South today as temperatures will rise into the lower 90s by this afternoon. Short term models indicate the upper level low in the Gulf of Mexico will move NNE into the Southeast United States. Mid-level heights will weaken across the Lower Mississippi Valley with a weak cold front dropping into the region and becoming quasi- stationary. This will be the focus for better shower and thunderstorm chances across the Mid-South for Wednesday through Friday. Long term models indicate this boundary will push back north for the upcoming weekend with rain chances dropping slightly. && .AVIATION... 18Z TAFs A slow moving/weak upper disturbance in the Ozarks will track through the TAF sites this period. Convection appears disorganized with isolated coverage early and then scattered coverage late. For now have VCTS and/or VCSH mentioned with VFR cigs. Better threat for thunderstorms at MKL and TUP just after 16/18z. Patchy MVFR vsby near sunrise at TUP...MKL and JBR. Winds will be light overall with a general southwest through north component. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 15, 4:35 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 435 AM CDT Tue May 15 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 435 AM CDT Tue May 15 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight An isolated strong to perhaps severe thunderstorm is possible late this afternoon into early evening across the Mid-South. Damaging winds along with localized heavy rainfall are the threats if a thunderstorm develops and reaches severe limits. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 15, 2:16 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
216 PM CDT TUE MAY 15 2018
MSZ020-021-151945-
Tallahatchie MS-Yalobusha MS-
216 PM CDT TUE MAY 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
East central Tallahatchie County in northwestern Mississippi...
Southwestern Yalobusha County in northwestern Mississippi...
At 216 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Paynes, or near
Charleston, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Tallahatchie and southwestern Yalobusha
Counties should monitor this storm closely.
LAT...LON 3381 9014 3401 9012 3410 8979 3390 8979
3390 8992 3383 8993 3382 8998 3381 8998
TIME...MOT...LOC 1916Z 281DEG 14KT 3394 9004Special weather statement, May 15, 2:35 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT TUE MAY 15 2018
TNZ054-055-152015-
Henderson TN-Decatur TN-
235 PM CDT TUE MAY 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Southeastern Henderson County in southwestern Tennessee...
Decatur County in Middle Tennessee...
At 235 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Decaturville, or 13
miles west of Linden. This storm was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Henderson and Decatur Counties should monitor
this storm closely.
LAT...LON 3539 8798 3539 8802 3542 8807 3538 8812
3539 8817 3538 8820 3541 8822 3542 8825
3568 8824 3572 8804 3568 8802 3562 8804
3552 8797 3551 8797 3548 8799 3547 8802
3545 8804 3542 8803 3541 8797
TIME...MOT...LOC 1935Z 239DEG 2KT 3557 8807Special weather statement, May 15, 2:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
244 PM CDT TUE MAY 15 2018
MSZ015-023-152015-
Pontotoc MS-Chickasaw MS-
244 PM CDT TUE MAY 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Pontotoc County in northeastern Mississippi...
North central Chickasaw County in northeastern Mississippi...
At 244 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pontotoc, moving
northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Pontotoc and north central Chickasaw Counties should
monitor this storm closely.
LAT...LON 3407 8914 3408 8919 3438 8905 3438 8893
3436 8893 3436 8883 3427 8882 3404 8885
3404 8914
TIME...MOT...LOC 1944Z 222DEG 22KT 3418 8904Special weather statement, May 15, 2:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
253 PM CDT TUE MAY 15 2018
MSZ004>006-009-014-152045-
Tippah MS-Tishomingo MS-Union MS-Alcorn MS-Prentiss MS-
253 PM CDT TUE MAY 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Southeastern Tippah County in northeastern Mississippi...
Northwestern Tishomingo County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
At 253 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hinkle, or 9 miles
north of Booneville, moving east at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tippah...northwestern Tishomingo...
northeastern Union...Alcorn and Prentiss Counties should monitor this
storm closely.
LAT...LON 3499 8827 3450 8853 3451 8854 3450 8890
3499 8866
TIME...MOT...LOC 1953Z 274DEG 6KT 3479 8861The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:16 PM CDT | Special Weather Statement | MEG | Tallahatchie | 29 min |
| May 15, 2:44 PM CDT | Special Weather Statement | MEG | Pontotoc | 31 min |
| May 15, 2:53 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss | 52 min |
| May 15, 4:27 PM CDT | Special Weather Statement | MEG | Monroe | 33 min |
| May 15, 5:51 PM CDT | Special Weather Statement | MEG | Tallahatchie | 24 min |
| May 15, 6:24 PM CDT | Special Weather Statement | MEG | Tallahatchie | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.